Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 5:46 PM CDT for Frio County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2020, 5:46 PM CDT (22:46 UTC)
- Expired
- Apr 9, 2020, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Frio County, TX
The radar
The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2030 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
855
WUUS54 KEWX 092246
SVREWX
TXC163-092330-
/O.NEW.KEWX.SV.W.0053.200409T2246Z-200409T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
546 PM CDT Thu Apr 9 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northern Frio County in south central Texas...
* Until 630 PM CDT.
* At 546 PM CDT, a severe thunderstorm was located near Bluff, or 14
miles west of Pearsall, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pearsall, North Pearsall and Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2875 9933 2886 9941 2909 9917 2909 9913
2894 9893
TIME...MOT...LOC 2246Z 229DEG 23KT 2884 9932
HAIL...1.25IN
WIND...60MPH
$$
BMW4 follow-up statements
120
WWUS54 KEWX 092303
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
603 PM CDT Thu Apr 9 2020
TXC163-092330-
/O.CON.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
603 PM CDT Thu Apr 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRIO COUNTY...
At 603 PM CDT, a severe thunderstorm was located near Bluff, or 8
miles west of Pearsall, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pearsall, North Pearsall and Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2881 9929 2890 9936 2909 9917 2909 9913
2895 9895
TIME...MOT...LOC 2303Z 229DEG 23KT 2891 9923
HAIL...1.00IN
WIND...60MPH
$$
BMW646
WWUS54 KEWX 092312
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
612 PM CDT Thu Apr 9 2020
TXC163-092330-
/O.CON.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
612 PM CDT Thu Apr 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRIO COUNTY...
At 611 PM CDT, a severe thunderstorm was located near Frio Town, or
16 miles northwest of Pearsall, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Frio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2892 9930 2894 9932 2909 9917 2909 9913
2905 9908
TIME...MOT...LOC 2311Z 210DEG 34KT 2907 9927
HAIL...1.00IN
WIND...60MPH
$$
BMW645
WWUS54 KEWX 092320
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
620 PM CDT Thu Apr 9 2020
TXC163-092330-
/O.CON.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
620 PM CDT Thu Apr 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRIO COUNTY...
At 619 PM CDT, a severe thunderstorm was located over Yancey, or 15
miles south of Hondo, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Frio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2901 9923 2902 9924 2909 9917 2909 9913
2908 9912
TIME...MOT...LOC 2319Z 229DEG 31KT 2913 9917
HAIL...1.00IN
WIND...60MPH
$$
BMW221
WWUS54 KEWX 092325
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
625 PM CDT Thu Apr 9 2020
TXC163-092335-
/O.EXP.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
625 PM CDT Thu Apr 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRIO COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2901 9923 2902 9924 2909 9917 2909 9913
2908 9912
TIME...MOT...LOC 2325Z 229DEG 23KT 2915 9915
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 9, 2:32 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 232 PM CDT Thu Apr 9 2020 .SHORT TERM (Tonight through Friday Night)... Strong to severe storms are firing along a Burnet to Boerne line early this afternoon and are tracking ENE at 35 mph. With the front only partially enhancing the storms near and north of Llano, it is assumed that the explosive storm growth has not fully taken place. Rapid refresh models have struggle the past couple days on getting storm initiation points even remotely accurate. Nevertheless we have active storms, and will a assume watches and warnings are imminent in the next hour. Satellite derived layer Pwat imagery seems to suggest this activity more rooted in a shortwave lifting NE from W Texas toward N-Central TX, and an 18Z special sounding confirms the front has already passed the DRT area. So by 4 pm, the front could be more closely aligned with the lead orientation of the storm clusters. What appears less likely is that heavy rainfall potential may not need inclusion for the Hill Country, and some last minute PoP adjustments may be warranted for the first period. By 6 pm, the front should have caught up with the leading edge of storm, and should have moved through most of the Austin/San Antonio metro areas. Unfortunately some of the best ingredients of high CAPE and strong shear will be available to potentially bring some of the stronger hail and high winds to some of our higher population densities. The storms should accelerate slightly as the front and storm complex become aligned, so we are not expected much more than 1 inch from some of the stronger storms. East of the metro area this evening, we may see some of the hail reports decrease while the wind reports increase. By 9 pm, the front should have been through all counties with some residual rain and storm activity lingering into midnight over southern counties. A tranquil night should resume after midnight with the north winds cooling us down into the mid 50s to mid 60s. More and more, models are trending drier in the wake of the this evening's activity, so PoPs for Friday are cropped way back from the blended guidance. There remains a potential for strong storms near the Rio Grande, but surface based deep convection and anything more than some small hail is not expected. By late Friday afternoon, the surface winds turn SE over all of South Central TX; thus Friday night could see better coverage, but perhaps not much of a boost in storm strength through 12Z Saturday. && .LONG TERM (Saturday through Thursday)... The wet weather pattern continues on Saturday as a warm front pushes into our area from the Gulf waters. Dew point temperatures in the 60s and 70s ahead of a dry-line over the northeast part of Mexico will set the stage for scattered showers and thunderstorms over most areas. By Saturday afternoon, the dry-line is forecast to shift to the east as well as the shower and thunderstorm activity. Some of these storms could be strong to severe, capable of producing large hail and damaging wind gusts. In addition, locally heavy rain is possible. We may see a break on Saturday afternoon into the early evening hours across the Rio Grande and Edwards Plateau. However, a second round of showers and thunderstorms is expected on late Saturday evening. Some storms could be strong to severe, as an upper level system over northern Mexico slowly moves to the east and over our Saturday night into Sunday. Some lingering showers and storms could affect the northeast part of the Hill Country and areas along Interstate 35 corridor on Sunday morning, however, weather should clear from west to east on mid-late Sunday morning. Expect plenty of sunshine for Sunday afternoon with highs in the mid 70s to mid 80s. A strong cold front will push across the area on Sunday night into Monday with lows in the 40s across the Hill Country to the lower 50s across the Rio Grande. The cooler airmass remains over the area on Monday with highs in the 60s for most area. Dry weather conditions persist through the week with a warming trend expected for the latter part of the week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 72 58 74 63 / 60 - 20 80 80 Austin Bergstrom Intl Airport 61 72 58 75 63 / 70 10 20 80 80 New Braunfels Muni Airport 63 73 58 76 62 / 70 10 20 80 70 Burnet Muni Airport 58 69 56 72 59 / 40 - 20 70 70 Del Rio Intl Airport 64 78 63 85 60 / 20 20 50 20 30 Georgetown Muni Airport 59 71 56 72 61 / 50 - 20 80 80 Hondo Muni Airport 64 75 60 79 60 / 30 20 40 50 60 San Marcos Muni Airport 61 73 58 75 62 / 70 10 20 80 80 La Grange - Fayette Regional 63 73 58 77 66 / 90 10 20 80 80 San Antonio Intl Airport 64 74 60 77 63 / 60 10 20 60 70 Stinson Muni Airport 65 74 60 78 64 / 60 10 20 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...17 Decision Support...Treadway
Hazardous weather outlook, Apr 9, 4:46 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 446 PM CDT Thu Apr 9 2020 TXZ171>173-183>194-202>209-217>225-228-102200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 446 PM CDT Thu Apr 9 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Scattered to numerous showers and storms are forecast for late this afternoon and evening along a cold front. There is an Enhanced Risk of severe storms east of a line Llano to Eagle Pass while a Slight Risk extends farther west to near Del Rio and Junction. The most intense severe storms will have the potential to produce large hail 2 inches in diameter or greater as well as damaging wind gusts of 70 mph or greater. In addition, isolated pockets of heavy rainfall are possible, which could lead to flooding. Frequent cloud to ground lightning is likely in these storms. There is a Severe Thunderstorm Watch in effect through 10 PM tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another chance for strong to severe storms is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather and flooding to the National Weather Service.
In the hours before
Local storm report, Apr 9, 3:47 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 1 ESE LIBERTY HILL 30.66N 97.89W
04/09/2020 E60 MPH WILLIAMSON TX AMATEUR RADIO
WINDS ESTIMATED AT 60 MPH WITH SOME POSSIBLE
TREE DAMAGE. TIME ESTIMATE VIA RADAR.
&&
AATLocal storm report, Apr 9, 3:55 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 1 SSE GEORGETOWN 30.63N 97.68W
04/09/2020 WILLIAMSON TX BROADCAST MEDIA
MULTIPLE REPORTS OF POWER OUTAGES FROM
FLORENCE, GEORGETOWN, AND TAYLOR FROM BOTH
NEWS MEDIA AND EMS. TIME ESTIMATED VIA RADAR
OF IMPACTS IN GEORGETOWN.
&&
AATLocal storm report, Apr 9, 4:00 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG TAYLOR 30.57N 97.41W
04/09/2020 WILLIAMSON TX EMERGENCY MNGR
REPORTS OF POWER LINES DOWN AROUND THE CITY
OF TAYLOR. GUSTY WINDS.
&&
AATSpecial weather statement, Apr 9, 4:11 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
411 PM CDT Thu Apr 9 2020
TXZ218-219-228-092200-
Frio TX-Dimmit TX-Zavala TX-
411 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 500 PM
CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Wells, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Wells, Las Vegas and Brundage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2853 9976 2886 9943 2865 9927 2864 9928
2864 9939 2850 9940 2840 9960
TIME...MOT...LOC 2111Z 234DEG 20KT 2855 9958
MOLocal storm report, Apr 9, 4:12 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG JARRELL 30.83N 97.60W
04/09/2020 WILLIAMSON TX EMERGENCY MNGR
WILLIAMSON COUNTY EMERGENCY MANAGEMENT
REPORTS A RV OVERTURNED AT A RV PARK IN
JARRELL. IN ADDITION, SOCIAL MEDIA SHOWS
ROOF SHINGLES ARE OFF MULTIPLE HOMES IN AND
AROUND THE JARRELL AREA.
&&
PAYSpecial weather statement, Apr 9, 5:33 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu Apr 9 2020
TXZ219-092330-
Frio TX-
533 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRIO COUNTY UNTIL
630 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Divot, or 13 miles northwest of Dilley, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pearsall, North Pearsall, Moore, Divot, Bluff and Three Oaks.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2876 9941 2889 9941 2909 9925 2909 9908
2899 9886 2865 9932
TIME...MOT...LOC 2233Z 220DEG 23KT 2877 9935
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 12:30 PM CDT | Special Weather Statement | EWX | Gillespie, Kerr | 60 min |
| Apr 9, 1:18 PM CDT | Special Weather Statement | EWX | Burnet, Llano | 57 min |
| Apr 9, 2:11 PM CDT | Special Weather Statement | EWX | Burnet | 64 min |
| Apr 9, 2:23 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 52 min |
| Apr 9, 2:30 PM CDT | Special Weather Statement | EWX | Kendall | 45 min |
| Apr 9, 2:48 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays, Travis | 42 min |
| Apr 9, 2:54 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 36 min |
| Apr 9, 2:59 PM CDT | Special Weather Statement | EWX | Williamson | 61 min |
| Apr 9, 3:23 PM CDT | Special Weather Statement | EWX | Dimmit | 52 min |
| Apr 9, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Williamson | 62 min |
| Apr 9, 3:30 PM CDT | Special Weather Statement | EWX | Hays | 45 min |
| Apr 9, 3:48 PM CDT | Severe Thunderstorm Warning | EWX | Hays | 27 min |
| Apr 9, 4:11 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| Apr 9, 5:33 PM CDT | Special Weather Statement | EWX | Frio | 57 min |
| Apr 9, 6:00 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 30 min |
| Apr 9, 6:24 PM CDT | Special Weather Statement | EWX | Medina | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.